Two lots of fentanyl patches were recalled earlier this week.
Fentanyl patches, if you're unfamiliar, are used to relieve severe pain in people who are expected to need pain medication around the clock for a long time -- and who cannot be treated with other medications, according to the National Institutes of Health. Fentanyl is considered an opiate and it works by changing the way the brain and nervous system respond to pain.
There are a number of reasons why someone might wear a patch, but the news this week involves a small number of cartons labeled "12 mcg/h Fentanyl Transdermal System patches" that actually contain 50 mcg/h patches -- so the maker of the patches, Alvogen Inc., is recalling the 12 mcg/h lots.
For more specifics on the recall, including the lot numbers of the patches affected, click or tap here: Fentanyl patches recalled because of product mislabeling
"Application of a 50 mcg/h patch instead of a prescribed 12 mcg/h patch could result in serious, life-threatening or fatal respiratory depression," according to a report from the Associated Press.
Groups that could face increased risk include first-time recipients of such patches, children and senior citizens.
Alvogen has not received any reports of problems related to this issue. The recall was voluntary.